The stomach acid-reducing agent omeprazole (Losec) causes an 82% increase in the levels of saquinavir (Invirase) in the blood, when saquinavir is boosted with low-dose ritonavir (Norvir), according to a study published in the 26th June edition of AIDS.
Acid-reducing agents including omeprazole are widely used by people with HIV to treat acid reflux disease, heartburn and stomach ulcers. However, these drugs can lead to low levels of some anti-HIV drugs in the blood, as they require an acid environment in the stomach for absorption. This is a particular concern for the protease inhibitors, notably atazanavir (Reyataz), putting patients at risk of drug resistance and treatment failure.
To assess the impact of omeprazole on the levels of saquinavir, a team of doctors from London’s Chelsea and Westminster Hospital gave 18 HIV-negative volunteers ritonavir-boosted saquinavir for 15 days. They used the new 500mg tablet formulation of saquinavir at a dose of 1000mg twice a day, boosted with 100mg ritonavir. For the last five days, the volunteers also took 40mg omeprazole once a day.
In contrast to its effects on atazanavir levels, the addition of omeprazole increased the total exposure or ‘area under the curve’ of saquinavir by 82%. On day 10, before omeprazole was added, the total exposure was 20,600ng.h/ml, but this increased to 37,500ng.h/ml after five days of adding omeprazole.
Omeprazole also increased the minimum blood levels of saquinavir from 737 to 1521 ng/ml, and the maximum levels from 3230 to 5610 ng/ml. However, it had no effect on the rate of removal of saquinavir from the body, ritonavir levels or the severity of side-effects.
“In this cohort of healthy male and female adult volunteers administered saquinavir-500mg formulation, total plasma saquinavir exposure was increased by 82% in the presence of omeprazole,” the doctors write. “The mechanism behind this interaction remains to be elucidated.”
The doctors list a number of possible explanations for their observation. These include saquinavir dissolving more readily in a less acidic environment, and the slowing in stomach emptying caused by omeprazole. Omeprazole may also influence saquinavir levels by inhibiting the molecules that pump drugs across cell membranes, including poly-glycoprotein, the multidrug resistance proteins, and other transporters.
However, they argue that omeprazole is unlikely to increase saquinavir levels by its weak inhibition of the CYP3A4 enzyme that breaks down saquinavir: previous studies have not found a similar increase in the levels of other drugs that are broken down by this enzyme in patients also taking omeprazole.
These findings should be interpreted cautiously, however. Results of previous studies of drug interactions in HIV-negative volunteers have not always been reflected in people with HIV, including the interactions between atazanavir and acid-reducing agents. In addition, the impact of omeprazole on saquinavir taken without ritonavir boosting, or in combination with other anti-HIV drugs remains to be established.
The lack of an increase in side-effects in this study should not be over-interpreted. In contrast to the five days of co-administration in this study, it is possible that increased saquinavir levels caused by omeprazole, or possibly other acid-reducing agents, could cause more severe side-effects in the longer term.
Side-effects could also be more severe in patients with HIV.
Further studies are needed to address these questions and to establish the safety of combining saquinavir with acid-reducing drugs.
Winston A et al. Effect of omeprazole on the pharmacokinetics of saquinavir-500 mg formulation with ritonavir in healthy male and female volunteers. AIDS 20: 1401-1406, 2006.